Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


KS, low VL, high CD4 count
Sep 14, 2005

Dear doctors and fellow readers,

I've written several times to this forum, and am very grateful of its existence and pertinence. Thanks to all of you for helping us fight this enemy on a day to day basis.

Now, about low VL, high CD4 and KS, I would like to share my experience. I'm 35 y/o, french, and am writing from Paris where I'm currently being treated. I'v been diagnosed HIV+ exactly a year ago (August 27, 2004). Back then, my VL was 120 000, and CD4 350 (22%). We thought maybe was I experiencing primo-infection (Although the time of contamination seems unclear, it cannot go back more than three years ago). Last October (2004), I started to notice some red spots on my body. Some on my legs, and a few little ones on my chest that looked like rice beans. I feared it might be KS lesions and I talked to my doc about it. He was 100 % sure it couldn't be KS, regarding my numbers. Unfortunately, I was in the US at the time, and couldn't see him. I went to a very famous HIV health center in NYC (that I won't name), and had a biopsy done. It came back negative (no KS detected). Well, good for me I thought. Meanwhile my VL kept growing while my CD4 remained steady around 350. When I got back to Paris in January, my VL was 450K, and CD4 count at 350 (but down from 20% to 13% since October). We decided to start treatment right away with Kaletra+emtriva+viread. Within three months, my VL came down to 1149 copies, and my CD4 went up to 701 (24%). Only problem, my lesions kept growing to the point where we decided to practice another biopsy and it came back... positive !!! Nobody around me couldn't believe this. One theory is that a sudden and drastic change on the CD4 count could weaken the immune system, even if the CD4 regain, which could explain why a KS - that was already there - had grown suddenly stronger. What is your opinion on this ? Naturally, the biopsy done in the US showed a false result, which seems to happen too... Needless to say, a chemotherapy was decided (Bleomycine). I already did six sessions, and need to endure three more according to my doc. I haven't noticed any new lesions since starting chemo, but some are still a little too thick inside, although the color has changed from bright red to dark brown... Meanwhile, my CD4 keep getting stronger (700 at 34%), and my VL is 150 copies (but still not undetectable). The amazing thing is that KS cases among HIVers seem fewer lately, and it is generally not associated with a good immune system. However, it's happened to me, and I'm sure to others as well. I do believe we can fight this, and we must keep the faith. Last question ; if I'm undectectable, we are considering, my doc and I, a switch in september to Reyataz instead of Kaletra (I'm getting the hollow cheeks...). Do you think it should be boosted with Ritonavir, or do you think it's not necessary given my situation. Thank you again for the wonderful job you're doing. Love to all.

Laurent.

Response from Dr. Wohl

Dear Laurent,

You are correct that Kaposi's sarcoma (KS) is more common among individuals with lower CD4 cell counts. However, even people with higher counts can develop KS. That your KS progressed despite effectibe HIV therapy is unusual. In many cases, KS actually can start to receed when HIV medications are begun.

Some data suggest that those who develop KS while on HIV therapy may have incomplete restoration of immune function. That is, HIV therapy has improved the immune system over all but that there remains some defects in responses to certain pathogens such as HHV-8, the virus associated with KS.

I agree with an aggressive approach to your HIV and KS.

As far as switching from Kaletra, there are few data I know of linking this particular drug to fat wasting and nothing to suggest Reyataz would be any better or lead to any reveral of fat changes. If you do decide to switch, I would absolutely recommend you boost the Reyataz with Norvir.

DW



Previous
Genotype testing for Tipranavir
Next
Hepatitis Vaccine and Blood Test Results?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement